Houston Methodist. Leading Medicine

Hip FAQ

Question:

I just came back from the orthopedic surgeon's office. They gave me a bunch of pamphlets on hip replacement, which I'm considering having this year. So, now I am going through each complication listed and checking on the internet for more information. What can you tell me about heterotopic ossification? This is something I've never heard of. Is it something to be concerned about -- or just another one of those weird things that can happen but rarely does but they feel they have to mention it?

Answer:

A common complication after total hip replacement is the formation of bone in the soft tissues around the joint called heterotopic ossification (HO). This postoperative problem causes joint pain, stiffness, and loss of hip motion -- the very symptoms a joint replacement is supposed to eliminate! No one knows for sure why some patients (quite a few actually) end up with heterotopic ossification after a hip replacement. Some experts think that trauma to the muscles or bone sets up a response that results in new bone formation in these tissues. Studies show that one fourth (25 per cent) up to almost half of all patients develop heterotopic ossification (HO). That raises the question of if so many people develop HO, why doesn't everyone? It seems that patients with certain risk factors are the most likely to develop HO. Those risk factors include male sex and age older than 60 years. A past history of another bone condition called ankylosing spondylitis or a past history of HO in either hip also increases the risk. Until we know for sure what triggers this response and how to avoid it, there are two preventive techniques that seem to help. One is to radiate the tissues but that might increase the risk of cancer. So the use of nonsteroidal antiinflammatory drugs (NSAIDs) is the front runner prophylactic (preventive) treatment. There are potential gastrointestinal (GI) problems with taking antiinflammatories. The newer COX-2 inhibitors (antiinflammatories without the GI side effects) seem to be just as effective in preventing heterotopic ossification. They can raise the blood pressure in some patients. The short-term use of these medications following hip replacement may prevent that from happening. George I. Vasileiadis, MD, PhD, et al. COX-2 Inhibitors for the Prevention of Heterotopic Ossification After THA. In Orthopedics. June 2011. Vol. 34. No. 6. Pp. 467-472.

*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.
All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.

Our Specialties

Where Does It Hurt?

Our Locations

  Follow Us

Follow us on Facebook Follow us on YouTube
Follow us on Twitter